Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Hemoglobin level elevated. Taking testosterone shots and cymbalta. Can I have bone marrow cancer?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I had blood results am 54 my hemoglobin was 18.7 hematocrit was 55.3 and RBC 6.15 WBC was 8
have gone through alot of cancer scare last year they thought I had some type of bone marrow cancer, all results negative I do take testosterone shots and cymbalta, I feel fine but I have severe anxiety also
Posted Tue, 22 May 2012 in Cancer
Answered by Dr. Robert Galamaga 6 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will provide you with some information and recommendations regarding what is going on.

Your hemoglobin is moderately elevated. I can understand why there was some concern that you might have a bone marrow disorder in the past.

there are a few things which can sometimes raise the hemoglobin level. Smoking is one of the most common things which braces hemoglobin level. This is one consideration we can discuss in your case. If you're not a smoker the next most likely contribute in factor would be the testosterone injections. I want you to make sure that you absolutely need these injections. The only true indication for testosterone injections is if you have a documented testosterone deficiency. If this is not the case then I think you should discuss this with your endocrinologist.

In your case if you're not having symptoms of the hemoglobin level can be watched over time. I think a consultation with a hematologist would be important for you to seek. If you have not already done so I would recommend that you ask your response to be helpful. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Hemoglobin level elevated. Taking testosterone shots and cymbalta. Can I have bone marrow cancer? 8 hours later
Thank you Doctor XXXXXXX would you be able to tell me any symtoms that I should look for and that's all the info I shall need and will follow your advice about the
hematologist XXXXXXX
Answered by Dr. Robert Galamaga 18 minutes later
The main symptoms you would want to watch out for would-be progressive headaches which are not relieved by typical over-the-counter medications.

In addition shortness of breath is also something which can sometimes develop if the hemoglobin gets much higher than it should be. Beyond that it sounds like you do not have any worrisome symptoms so I will be very surprised if anything like that developed.

Thank you again for submitting your question. Please let us know if there's anything else we can help you with.


Dr Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor